Alert archive / Montana / Wind Advisories in 2011
Wind Advisory 3, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 12, 2011, 8:07 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2011, 8:07 AM MST (15:07 UTC)
- Expired
- Jan 13, 2011, 5:00 AM MST
- In force
- 21 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
853 WWUS75 KBYZ 121507 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 807 AM MST WED JAN 12 2011 .LOW PRESSURE DEVELOPING IN CENTRAL MONTANA WILL CAUSE GUSTY SOUTHWEST WINDS NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TODAY AND TONIGHT. MTZ065-130000- /O.NEW.KBYZ.WI.Y.0003.110112T1507Z-110113T1200Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 807 AM MST WED JAN 12 2011 ...WIND ADVISORY IN EFFECT UNTIL 5 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT. * WINDS: EXPECT SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS: TRAVELERS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE CAN EXPECT STRONG CROSSWINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-130000- /O.NEW.KBYZ.WI.Y.0003.110112T1507Z-110113T1200Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 807 AM MST WED JAN 12 2011 ...WIND ADVISORY IN EFFECT UNTIL 5 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT. * WINDS: EXPECT SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS: EXPECT STRONG CROSSWINDS IN OPEN AREAS ALONG THE BEARTOOTH FOOTHILLS. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
295 WWUS75 KBYZ 122232 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 332 PM MST WED JAN 12 2011 .LOW PRESSURE DEVELOPING IN CENTRAL MONTANA WILL CAUSE STRONG SOUTHWEST WINDS NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TODAY AND TONIGHT. MTZ065-131200- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-110113T1200Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 332 PM MST WED JAN 12 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT. * WINDS: EXPECT SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 70 MPH. * IMPACTS: TRAVELERS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE CAN EXPECT STRONG CROSSWINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-131200- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-110113T1200Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 332 PM MST WED JAN 12 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT. * WINDS: EXPECT SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 70 MPH. * IMPACTS: EXPECT STRONG CROSSWINDS IN OPEN AREAS ALONG THE BEARTOOTH FOOTHILLS. THE STRONGEST WINDS WILL BE FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
110 WWUS75 KBYZ 130343 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 843 PM MST WED JAN 12 2011 MTZ065-131200- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-110113T1200Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 843 PM MST WED JAN 12 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT...WEAKENING AROUND SUNRISE. * WINDS: SOUTHWEST WINDS HAVE GUSTED OVER 65 MPH THIS EVENING. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 70 MPH WILL CONTINUE THROUGH TONIGHT. * IMPACTS: TRAVELERS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE CAN EXPECT DANGEROUS CROSSWINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-131200- /O.CON.KBYZ.WI.Y.0003.000000T0000Z-110113T1200Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 843 PM MST WED JAN 12 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY. * TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH TONIGHT...WEAKENING AROUND SUNRISE. * WINDS: EXPECT SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 70 MPH TO CONTINUE THROUGH TONIGHT. * IMPACTS: EXPECT STRONG CROSSWINDS IN OPEN AREAS ALONG THE BEARTOOTH FOOTHILLS. THE STRONGEST WINDS WILL BE FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
396 WWUS75 KBYZ 131206 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 506 AM MST THU JAN 13 2011 MTZ065-066-131315- /O.EXP.KBYZ.WI.Y.0003.000000T0000Z-110113T1200Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 506 AM MST THU JAN 13 2011 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 25 TO 40 WITH GUSTS TO 50 MPH CAN BE EXPECTED EARLY THIS MORNING...WITH A DECREASING TREND THROUGH MID MORNING. WINDS WILL STAY BELOW ADVISORY CRITERIA AND THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 12, 3:57 AM MST, 4 hours 10 minutes earlier.
Area forecast discussion, Jan 12, 3:57 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
357 AM MST WED JAN 12 2011
.SHORT TERM...VALID FOR TDY AND THU...
CHALLENGING FORECAST FOR THE ENTIRE SHORT TERM PERIOD. LIGHT
WINDS AND CLEAR SKIES HAVE ALLOWED TEMPERATURES TO PLUNGE INTO
THE TEENS BELOW ZERO OVER THE EAST. THIS WILL MAKE FORECAST HIGHS
DIFFICULT THERE AS WARM AIR ADVECTION KICKS IN. SURFACE PRESSURE
FALLS WERE OCCURRING OVER SOUTHWEST CANADA AND THIS WAS
DEVELOPING A LEE TROUGH. THIS LEE TROUGH WILL PRODUCE LOW LEVEL
DOWNSLOPE WINDS AND AID IN PUSHING THE ARCTIC EAST. DOWNSLOPE
WILL ALSO SHALLOW THE ARCTIC OUT WHICH WILL PLAY A FACTOR ON
WHERE PRECIPITATION OCCURS EAST OF THE BOUNDARY TODAY AND
TONIGHT.
WINDS WILL BECOME STRONG THIS AFTERNOON AT LIVINGSTON AS THE
SURFACE PRESSURE GRADIENT TIGHTENS UP. CONTEMPLATED ISSUING A
WIND ADVISORY...BUT HELD OFF AS GUIDANCE DID NOT SUPPORT IT AND
THE GFS TOOK THE SURFACE LOW ACROSS NORTHERN MONTANA...WHICH
SEEMS TOO FAR SOUTH FOR ADVISORY WINDS. DAY CREW WILL NEED TO
MONITOR THIS CLOSELY.
PRECIPITATION WILL FORM ALONG AND EAST OF THE RETREATING ARCTIC
BOUNDARY THIS AFTERNOON AS WEAK SHORTWAVE ENERGY SLIDES ACROSS
THE FORECAST AREA. THE PRECIPITATION WILL LIKELY FORM OVER
CENTRAL ZONES AND SHIFT EAST THIS EVENING. THE GFS WAS PRETTY
QUICK WITH THE MOVEMENT OF THE PRECIPITATION AS IT OCCURS MOSTLY
THIS EVENING. THERE IS A RISK OF FREEZING RAIN WITH THE
PRECIPITATION BUT IT IS UNCLEAR HOW EXTENSIVE IT WILL BE. THIS
WILL DEPEND A GREAT DEAL ON THE DEPTH OF THE ARCTIC AND HOW DRY
THE SUB CLOUD LAYER IS. THE GFS KEEPS THE SUB CLOUD LAYER PRETTY
DRY OVER CENTRAL ZONES WITH DOWNSLOPE FLOW. THIS WILL ALLOW THE
AIR MASS TO WET BULB BELOW ZERO QUICKLY WITH PRECIPITATION
FALLING THROUGH THE COLUMN. THIS WOULD LIMIT FREEZING RAIN OVER
CENTRAL ZONES...LIKE AROUND BILLINGS. THE EAST HAS A BETTER
CHANCE WITH SLIGHTLY WARMER WET BULB TEMPERATURES. WILL KEEP THE
MENTION OF FREEZING RAIN BUT HOLD OFF ON A ADVISORY DUE TO
UNCERTAINTY AND QUICK MOVING NATURE OF THE SYSTEM.
WILL HAVE ANOTHER CHANCE OF PRECIPITATION THURSDAY WITH MOISTURE
STREAMING IN ON WEST TO NORTHWEST FLOW. THERE WILL BE EMBEDDED
SHORTWAVES IN THE FLOW TO INTERACT WITH THE MOISTURE AND A
ATMOSPHERE THAT WILL BECOME MORE UNSTABLE. TEMPERATURES WILL BE
WARMER EVERYWHERE ON THURSDAY...BUT EXTENSIVE CLOUD COVER WILL
HOLD DOWN THE PACE OF THE WARM UP. TWH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
THE EXTENDED PERIOD CONTINUES TO LOOK UNSETTLED. A COLD FRONT
WILL STALL OUT ACROSS THE CWA AS A SERIES OF DISTURBANCES MOVE
ACROSS THE REGION. THE FIRST WAVE WILL IMPACT THE CWA ON FRIDAY.
WINDY CONDITIONS WILL DEVELOP OVER THE WESTERN/CENTRAL ZONES
DURING THE DAY AS A SURFACE LOW MOVES ACROSS THE PLAINS. THE
ARCTIC AIRMASS WILL RETREAT IN RESPONSE. NORTHERLY WINDS ON THE
BACKSIDE OF THE SURFACE LOW WILL FORCE THE ARCTIC AIR BACK ACROSS
THE CWA. A SIMILAR SCENARIO WILL OCCUR WITH WAVES ON MONDAY AND
LATE TUESDAY INTO EARLY WEDNESDAY. INHERITED POP GRIDS APPEAR TO
BE ON TRACK...SO MADE ONLY MINOR ADJUSTMENTS. AMONG 00Z
GUIDANCE...CONSMOS AND CONSRAW SHOW THE BEST PERFORMANCE WITH MAX
TEMPS AND MIN TEMPS RESPECTIVELY. BLENDED INHERITED FORECASTS
WITH THESE PRODUCTS. BRS
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THIS AFTERNOON. WINDS WILL
INCREASE OVER THE WESTERN/CENTRAL ZONES...INCLUDING KLVM AND
KBIL...BY LATE MORNING. WINDS JUST OFF THE SURFACE WILL INCREASE
SIGNIFICANTLY THIS AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT
HOURS. WILL KEEP/ADD LLWS TO THE TAFS FOR KBIL AND KMLS IN
RESPONSE. PRECIPITATION WILL SPREAD ACROSS THE FORECAST AREA THIS
EVENING THROUGH THE OVERNIGHT HOURS. WESTERN/CENTRAL ZONES SHOULD
SEE PERIODS OF SNOW DURING THIS TIME. THE EASTERN
ZONES...INCLUDING KMLS AND KBHK...COULD SEE PERIODS OF FREEZING
RAIN OVERNIGHT. A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA
MID-MORNING THURSDAY. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 027 018/036 026/041 021/028 015/032 021/030 020/033
2/S 35/S 52/O 65/S 32/S 33/S 22/S
LVM 031 023/037 024/041 026/033 021/036 026/034 024/035
2/S 35/O 52/O 43/S 32/S 32/S 22/S
HDN 026 014/034 023/038 021/025 011/029 019/028 016/030
2/S 44/S 52/S 65/S 32/S 33/S 22/S
MLS 017 011/025 019/032 009/015 001/018 012/015 008/019
2/S 53/S 64/S 66/S 32/S 32/S 22/S
4BQ 024 015/033 021/038 014/024 006/025 016/024 012/027
0/B 32/S 43/S 66/S 32/S 33/S 22/S
BHK 012 006/023 014/030 002/010 905/014 010/014 003/015
0/B 41/E 54/S 66/S 32/S 32/S 22/S
SHR 025 016/034 026/043 021/031 016/032 022/032 022/034
0/B 22/S 42/O 43/S 32/S 33/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 12, 6:19 AM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 619 AM MST WED JAN 12 2011 MTZ028>042-056>058-063>068-WYZ098-099-131400- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 619 AM MST WED JAN 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS CAN BE EXPECTED NEAR LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS THIS AFTERNOON AND TONIGHT. TRAVELERS ALONG INTERSTATE 90 NEAR LIVINGSTON SHOULD BE PREPARED FOR POTENT CROSS WINDS. A MIX OF SNOW AND LIGHT FREEZING RAIN IS POSSIBLE TONIGHT INTO THURSDAY FROM BILLINGS EASTWARD. ANYONE PLANNING TRAVEL ALONG INTERSTATE 94 FROM BILLINGS TO MILES CITY SHOULD MONITOR THE FORECAST AND BE AWARE OF THE POTENTIAL FOR FREEZING RAIN IN THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MIX OF SNOW AND LIGHT FREEZING RAIN IS POSSIBLE THURSDAY AND THURSDAY NIGHT EAST OF BILLINGS. ANYONE PLANNING TRAVEL ALONG INTERSTATE 94 FROM BILLINGS TO MILES CITY SHOULD MONITOR THE FORECAST AND BE AWARE OF THE POTENTIAL FOR FREEZING RAIN IN THIS AREA. THE POTENTIAL EXISTS FOR ADDITIONAL PERIODS OF SNOW OR LIGHT FREEZING RAIN FRIDAY THROUGH THE UPCOMING WEEKEND...MAINLY FROM BILLINGS EASTWARD. SNOW ACCUMULATIONS AND SURGES OF COLDER CANADIAN AIR ARE POSSIBLE...THOUGH IT IS STILL VERY UNCERTAIN HOW THE WEATHER PATTERN WILL EVOLVE. PEOPLE WITH OUTDOOR INTERESTS OR TRAVEL PLANS SHOULD PAY CLOSE ATTENTION TO FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.